Kansas, 2009Hail and Lightning Strike in Kansas, August 17, 2009
August 17, 2009 · NWS ICT · 2 events in 2 counties and zones
Scattered strong to severe thunderstorms developed along a stalled frontal boundary over far southern Kansas during the evening hours of the 17th. Harper County received 50 to 60 mph winds and up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed along a stalled frontal boundary over far southern Kansas during the evening hours of the 17th. Harper County received 50 to 60 mph winds and up to quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 5:36 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 5:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON AUG 17 2009
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE SHOWERS AND THUNDERSTORMS THAT ARE ONGOING AT TAF ISSUANCE
TIME WILL LIKELY CONTINUE TO FESTER FOR A FEW MORE HOURS. MOST
LIKELY TAF SITE THAT WILL BE AFFECTED IS KHUT. THUNDERSTORMS
CURRENTLY ONGOING OVER THE TEXAS PANHANDLE AND NORTHWESTERN
OKLAHOMA MAY DEVELOP INTO A COMPLEX OF THUNDERSTORMS AND MOVE
NORTHEAST THROUGH THE FORECAST AREA LATE TONIGHT. FOR NOW WILL
KEEP VCTS IN THE FORECAST...BUT IF MODELS DO NOT CHANGE MUCH
BEFORE THE 06Z ISSUANCE...WILL LIKELY MAKE A PREVAILING TSRA GROUP
WITH THIS MORE ORGANIZED CONVECTION.
SCHRECK
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT MON AUG 17 2009/
DISCUSSION...
MAIN FORECAST CONCERN WILL BE HEAVY RAINFALL AND FLOODING TONIGHT
THROUGH TUE NIGHT.
SYNOPSIS:
AT THE SURFACE THE FRONT...AIDED BY CONVECTIVE OUTFLOW...HAS NOW
PUSHED DOWN INTO OK. ELEVATED STORMS HAVE BEEN FESTERING ALL DAY
ALONG A 925-850MB THETA-E GRADIENT. IN ADDITION AN AREA OF
850MB-700MB MOISTURE CONVERGENCE HAS PERSISTED WEST OF THE FORECAST
AREA ALLOWING ADDITIONAL ACTIVITY TO FESTER. IN THE UPPER LEVELS
CURRENTLY HAVE A STRONG SHORTWAVE CENTERED OVER MANITOBA AND
EXTENDING DOWN THROUGH THE EASTERN DAKOTAS.
TONIGHT-TUE NIGHT:
SHOWERS AND STORMS WILL CONTINUE TO FESTER ACROSS THE AREA THIS
EVENING...HOWEVER THE MORE WIDESPREAD ACTIVITY WILL ARRIVE AFTER
MIDNIGHT. MODELS ARE IN AGREEMENT THAT MOISTURE TRANSPORT ALONG THE
310K SURFACE WILL REALLY INCREASE AROUND 06Z OVER SW KS WHICH WILL
RESULT IN MCS FORMATION WEST OF THE FORECAST AREA WITH THIS CLUSTER
OF STORMS TRACKING EAST INTO THE EARLY MORNING HOURS. AN ADDITIONAL
FACTOR THAT WILL BE IN FAVOR OF HEAVY RAIN WILL BE THE RIGHT
ENTRANCE REGION MOVING ACROSS THE AREA. THE GFS AND NAM DISAGREE ON
THE LOCATION OF THE MCS MAINLY DUE TO THE LOCATION OF THE UPPER JET
MAX. HOWEVER AT THIS TIME AM LEANING TOWARD THE MORE SOUTHERLY
SOLUTION OF THE NAM AND LOCAL WRF BASED ON HOW FAR SOUTH OUTFLOW HAS
PUSHED THE FRONT. AS FAR AS THE FLOOD WATCH GOES...INCLUDED SE KS IN
IT TO ACCOUNT FOR RAIN THIS AFTERNOON/EVENING. HOWEVER BETWEEN THE
06Z-12Z TIME FRAME FEEL SW PORTIONS OF THE FORECAST AREA WILL HAVE
THE BEST CHANCE TO EXPERIENCE ADDITIONAL HEAVY RAINFALL. CURRENTLY
HAVE THE LOWEST CONFIDENCE IN THE NORTHERN PORTION OF WATCH
OVERNIGHT WHICH WOULD INCLUDE THE ICT AREA.
MADE SOME SIGNIFICANT CHANGES TO THE TUE-TUE NIGHT TIME FRAME. FIRST
OFF DROPPED TEMPS QUITE A BIT FOR TUE WITH MORNING MCS ACTIVITY
KEEPING THE SURFACE FRONT WELL SOUTH OF THE AREA. ALSO INCREASED
PRECIP CHANCES OVERNIGHT WITH BOTH THE GFS AND NAM TRACKING
ANOTHER SHORTWAVE OUT INTO THE PLAINS INCLUDING ANOTHER JET MAX WITH
ITS PLACEMENT KEEPING MUCH OF THE AREA IN THE RIGHT ENTRANCE REGION.
ONLY RAN THE FFA OUT UNTIL 18Z TUE...HOWEVER IF THE 00Z MODELS LOOK
LIKE ANYTHING CLOSE TO WHAT THEY DO NOW...WOULD NEED TO EXTEND THE
FFA OUT IN TIME. THEREFORE PLAN TO BRIEF THE EVENING SHIFT TO
EXTEND OUT IF NEEDED.
WED-THU:
BOTH GFS AND NAM ARE IN GOOD AGREEMENT IN TRACKING A STRONG
SHORTWAVE OUT OF THE NORTHERN ROCKIES AND INTO THE MISSOURI VALLEY
BY THU MORNING. THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO SWEEP
ACROSS THE AREA LATE WED NIGHT INTO THU MORNING. THE BEST CHANCES
FOR STORMS ASSOCIATED WITH THE FRONTAL PASSAGE WILL BE OVER EASTERN
PORTIONS OF THE FORECAST AREA WHICH WILL BE CLOSER TO THE UPPER
DYNAMICS. BY THU AFTERNOON THE FRONT IS EXPECTED TO BE SOUTH OF THE
FORECAST AREA TAKING THE BEST PRECIP CHANCES WITH IT.
FRI-MON:
DID NOT MAKE TOO MANY CHANGES AT ALL THROUGH THESE PERIODS. WITH THE
UPPER TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS...THE FORECAST
AREA WILL BE UNDER NW FLOW ALOFT THROUGH THESE PERIODS. CONFIDENCE
IS HIGH THAT WERE NOT LOOKING AT ANY TYPE OF SIGNIFICANT WARM-UP
THROUGH THESE PERIODS WITH SLIGHTLY BELOW TO NEAR NORMAL TEMPS
EXPECTED. IN ADDITION...WITH THE BULK OF THE UPPER ENERGY EAST OF
THE FORECAST AREA NOT EXPECTING ANY DECENT CHANCES FOR PRECIP.
LAWSON
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONGOING CONVECTION CONTINUES TO CREATE DIFFICULTIES FOR THE
FORECAST. A GUST FRONT ALONG THE LEADING EDGE OF THE CONVECTION
IS NOW DOWN INTO OKLAHOMA. BEHIND THIS...A MESO HIGH WITH WINDS
LIGHT AND VARIABLE HAS DEVELOPED.
THUNDERSTORMS WILL CONTINUE TODAY BUT TIMING AND STRENGTH AT EACH
AIRPORT REMAINS DIFFICULT. SO...INCLUDED CB AND VCTS GROUPS IN TAF
UNTIL CONFIDENCE IS HIGH ENOUGH TO PUT TIMING IN.
THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS NORTHERN OKLAHOMA BUT
SHOULD NOT AFFECT THE TAF SITES. HOWEVER...A LARGE COMPLEX OF
THUNDERSTORMS WILL DEVELOP AFTER 06Z ACROSS THE OKLAHOMA
PANHANDLE/SOUTHWEST KANSAS AND WILL MOVE EAST. THIS WILL MOST
LIKELY AFFECT KICT AFTER 12Z AND KCNU AROUND 18Z.
CIGS AND VISBYS VFR EXCEPT IFR IN THUNDERSTORMS.
KRC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 67 80 70 89 / 70 60 60 30
HUTCHINSON 65 81 68 89 / 60 50 60 30
NEWTON 66 81 68 88 / 60 50 60 30
ELDORADO 67 81 70 88 / 60 60 60 40
WINFIELD-KWLD 68 80 72 89 / 80 60 60 30
RUSSELL 63 82 65 90 / 40 30 50 20
GREAT BEND 63 81 65 90 / 60 30 50 20
SALINA 65 81 67 88 / 50 30 50 40
MCPHERSON 65 81 67 89 / 60 40 50 30
COFFEYVILLE 69 80 72 88 / 70 60 60 40
CHANUTE 68 80 70 87 / 60 60 60 40
IOLA 68 80 70 85 / 50 50 50 40
PARSONS-KPPF 68 80 71 88 / 60 60 60 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ067>072-082-083-
091>096-098>100.
&&
Hazardous weather outlook, Aug 17, 3:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT MON AUG 17 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. WHILE WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED WITH THIS ACTIVITY...A FEW MAY PRODUCE WINDS TO 60 MPH
AND QUARTER SIZE HAIL. HOWEVER THE MORE SIGNIFICANT THREAT WILL BE
HEAVY RAIN OVERNIGHT AS A CLUSTER OF STORMS TRACK OUT OF WESTERN
KANSAS AND INTO THE FORECAST AREA. SEE LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO AFFECT MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. PLEASE SEE LATEST
FLOOD WATCH FOR ADDITIONAL DETAILS.
ANOTHER ROUND OF STORMS IS IN THE FORECAST FOR LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...FLOODING WILL
CONTINUE TO BE THE MAIN THREAT.
FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT HOWEVER ANY
RAINFALL OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
In the hours before
Local storm report, Aug 17, 7:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL SSE NASHVILLE 37.43N 98.42W
08/17/2009 E0.50 INCH KINGMAN KS TRAINED SPOTTER
&&
LFWLocal storm report, Aug 17, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 3 NE CUNNINGHAM 37.67N 98.39W
08/17/2009 E0.50 INCH KINGMAN KS TRAINED SPOTTER
&&
LFWLightning, Sedgwick
- When
- August 17, 8:00 PM CST
- Where
- Sedgwick County, 2.47 mi S of Eastborough
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.664, -97.245
A teenage boy was struck by lightning in southeast Wichita during the late evening hours of the 17th. The injury was serious for a time, but the boy was later upgraded to good condition. The Wichita Eagle contributed to this report.
Hail, Harper
- When
- August 17, 8:20 PM CST
- Where
- Harper County, 3.3 mi E of Anthony
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -97.970
Small tree limbs were downed by 50 mph winds.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
- Flash Flooding and Damaging Wind in Missouri, August 17, 200952 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195519, 191922.